Alert archive / Illinois / Flash Flood Warnings in 1998

Flash Flood Warning 14, NWS Lincoln, IL

August 4, 1998Clark County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 4, 1998, 9:20 PM CDT for Clark County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1998, 9:20 PM CDT (02:20 UTC)
Expired
Aug 5, 1998, 12:00 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Whole counties

County Clark County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 050221
FFWSPI
ILC023-050500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
920 PM CDT TUE AUG 4 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL MIDNIGHT CDT

* NWS DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS CONTINUED TO
  REDEVELOP OVER CLARK COUNTY. THIS TREND SHOULD CONTINUE FOR THE
  NEXT SEVERAL HOURS. DOPPLER RAINFALL ESTIMATES FOR THE AREA
  RANGE FROM 4 TO 5 INCHES IN THE PAST 3 HOURS.

* AT 9 PM...CLARK COUNTY SHERIFF REPORTED WATER OVER ROADS IN THE
  WEST UNION AREA...PLUS OVER MOST OF THE SOUTHERN SECTIONS OF CLARK
  COUNTY.

IF YOU LIVE IN CLARK COUNTY...MOVE TO HIGHER GROUND IMMEDIATELY IF
FLOODWATERS THREATEN YOUR AREA.  NEVER DRIVE ACROSS FLOODED
ROADS...ESPECIALLY AT NIGHT. CARS CAN QUICKLY BE FLOATED AWAY BY
RAPIDLY MOVING WATER.

JA/BK/EHG


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:15 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 2:15 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT TUE AUG 4 1998

TIMING AND AREAL EXTENT OF SHRA/TSRA FCST PROBLEM FOR TONIGHT
AND NEXT COUPLE OF DAYS.

LATEST WV LOOP SHOWS THE NRLY STNRY UPR LOW IN ERN NEB/WRN IA.
AT THE SFC...A LOW WAS IN SE IA WITH A WRM FNT ALNG/JUST SOUTH
OF I-80 AT 18Z. A SHORTWAVE IN CENT IL WAS RESP FOR THE TSRA IN
ERN IL ERLY THIS AFTN. CONVECTION HAS ALSO BEEN DEVELOPING INVOF
OF THE SFC LOW AND IN THE WARM SECTOR WHERE GREATEST INSTAB AND
MOCONV WAS PRESENT ACCRDG TO 18Z ADAP. CONVECTION DEVELOPING IN
XTRM ERN MO AND SE IA WILL GIVE CENT IL ITS NEXT ROUND OF TSRA
ERLY THIS EVE. PLENTY OF AVBL MOISTURE WITH SFC DEW PTS IN LWR 70S
AND PW/S 1.5-2.0 INCHES WILL COMBINE WITH RELATIVELY WEAK FLOW
ALOFT TO PRODUCE ISOLD AREAS OF HEAVY RAFL.

OVERNIGHT THE SFC LOW IS FCST REMAIN NRLY STNRY AND SLOLY DRIFT
TWD NW IL ON WED-ERLY THU. THIS IS IN RESPONSE TO A SHORTWAVE
IN MANITOBA WHICH IS PROGD TO DROP DOWN THE BACKSIDE OF THE TROF
TWD THE SRN PLAINS. THIS WILL KEEP THE MAIN UPR LOW NRLY STNRY IN
WRN IA...RESULTING IN LTL EASTWARD PROGRESSION OF SFC FEATURES.
THIS SHORTWAVE WILL ALSO EJECT A SHORTWAVE IN THE PLAINS ACRS NRN
IL ON WED. THE RESULT WILL BE CONTD PERIODS OF SHRA/TSRA IN MUCH
OF CENT IL. TOUGH TO PINPOINT TIMING...BUT IT APPRS BEST CHCS
WILL BE THIS EVE/ERLY TONIGHT AND AGAIN DURING DAY WED DUE TO BOTH
DIURNAL AFFECTS AND TIMING OF SHORTWAVES AROUND MAIN UPR LOWf.

WORK ZONES FOR FIRST PERIOD WILL BE SENT SHORTLY AS ADMSPI.

PIA   70/83  67
SPI   70/83  57
DEC   69/83  57
CMI   69/84  57
LWV   70/85  46

MILLER

In the hours before

Local storm report, Aug 4, 6:26 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT TUE AUG 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    2 N PEORIA                IL    1 INCH HAIL
08/04/98   PEORIA                          NORTHERN PORTION OF
                                           PEORIA...INTERSECTION
                                           OF ALLEN AND CEDARHILL
                                           DRIVE.  FROM PEORIA
                                           COUNTY ESDA.

0600 PM    2 N PEORIA                IL    WIND DAMAGE
08/04/98   PEORIA                          TELEPHONE POLE BLOWN
                                           DOWN OVER ROAD...NEAR
                                           CEDARHILL DRIVE. FROM
                                           PEORIA COUNTY ESDA.

GOETSCH
Local storm report, Aug 4, 6:26 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT TUE AUG 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    2 N PEORIA                IL    1 INCH HAIL
08/04/98   PEORIA                          NORTHERN PORTION OF
                                           PEORIA...INTERSECTION
                                           OF ALLEN AND CEDARHILL
                                           DRIVE.  FROM PEORIA
                                           COUNTY ESDA.

0600 PM    2 N PEORIA                IL    WIND DAMAGE
08/04/98   PEORIA                          TELEPHONE POLE BLOWN
                                           DOWN OVER ROAD...NEAR
                                           CEDARHILL DRIVE. FROM
                                           PEORIA COUNTY ESDA.

GOETSCH
Local storm report, Aug 4, 6:32 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
632 PM CDT TUE AUG 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    PEORIA                    IL    FLOOD
08/04/98   PEORIA                          FLOODING OF STREETS
                                           NEAR ROUTE 150 AND
                                           UNIVERSITY AND ALONG
                                           INTERSTATE 74.  FROM
                                           PEORIA COUNTY ESDA.

GOETSCH
Local storm report, Aug 4, 6:32 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
632 PM CDT TUE AUG 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    PEORIA                    IL    FLOOD
08/04/98   PEORIA                          FLOODING OF STREETS
                                           NEAR ROUTE 150 AND
                                           UNIVERSITY AND ALONG
                                           INTERSTATE 74.  FROM
                                           PEORIA COUNTY ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:59 PM CDTTornado WarningILXMacon61 min

Nearby

Flash Flood Warnings in Illinois, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.